Alert archive / Arizona / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 121, NWS Tucson, AZ

September 24, 2019Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Sep 24, 2019, 9:44 AM MST for Pima County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 24, 2019, 9:44 AM MST (16:44 UTC)
Expired
Sep 24, 2019, 10:30 AM MST
In force
46 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Tucson radar (KEMX), 112 km from the middle of the area, began a volume at 16:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 4.7 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2019-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2019-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
303 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1255 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 9:16 AM MST, 28 minutes earlier.

Area forecast discussion, Sep 24, 9:16 AM MST, 28 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
916 AM MST Tue Sep 24 2019

.SYNOPSIS...A weather system interacting with deep moisture over the
area will continue to produce showers and thunderstorms today. Some
of these thunderstorms will be capable of producing locally heavy
rainfall, strong winds, and hail. The weather system will remain
over southwestern Arizona through at least Thursday before tracking
northward and exiting the state on Friday. The proximity of this
system will keep scattered showers and thunderstorms in the forecast
with improving weather area-wide anticipated on Friday. Drier
weather will return this weekend into next week.

&&

.DISCUSSION...Widespread rain event continues across most of
southern Arizona. Storms have been training resulting in flash
flooding. Flash flood watch remains in effect for eastern half of
the area into this evening. Severe thunderstorms, some briefly
spinning up a tornado, are possible over the western half of Pima
county where there is more sunshine and heating and this area is
closer to the upper low. This upper low was located between Yuma
and Rocky Point. Made some changes to the forecast, especially to
the high temperatures today for areas where it raining.

Activity quieting down tonight before ramping back up tomorrow
morning. More on this in the afternoon discussion.

&&

.AVIATION...Valid through 25/12Z.
Isolated to scattered TSRA/SHRA becoming more widespread through
early morning hours and continuing through this evening. Some storms
could be strong to severe with hail and strong wind gusts. Ceilings
will generally be SCT-BKN 4k-8k ft MSL with MVFR and even occasional
IFR ceilings in and around thunderstorms. SFC wind generally less
than 10 kts this morning becoming easterly at KTUS 8-12 kts this
afternoon and evening. Winds at KOLS and KDUG will be out of the
southwest to northwest at 8-12 kts this afternoon and evening. Wind
gusts to 40+ kts near TSRA and with any thunderstorm outflow
boundaries. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Isolated to scattered showers and thunderstorms
becoming widespread this morning into the afternoon ahead of a low
pressure system. Locally heavy rainfall and strong thunderstorm
outflows will be possible. Scattered showers and thunderstorms will
then continue Wednesday into Thursday with just isolated activity
Friday. Dry conditions are then expected this weekend into early
next week. 20-foot winds will be terrain driven and less than 15
mph, except in the vicinity of thunderstorms where strong, gusty and
erratic winds will be possible.

&&

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Flash Flood Watch until 8 PM MST this evening for AZZ503-504-
  506>508-511>514.

 Flash Flood Watch until 11 AM MST this morning for AZZ502-505-
  509-515.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Sep 24, 3:53 AM MST, 5 hours 51 minutes before
Special Weather Statement
National Weather Service Tucson AZ
353 AM MST Tue Sep 24 2019

AZZ502-504-241145-
Tohono O'odham Nation including Sells-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
353 AM MST Tue Sep 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIMA AND
SOUTHWESTERN PINAL COUNTIES UNTIL 445 AM MST...

At 353 AM MST, Doppler radar was tracking a strong thunderstorm 10
miles north of Pisinemo, or 30 miles northwest of Sells, moving
northeast at 35 mph.

Winds in excess of 40 mph and pea sized hail will be possible with
this storm.

Locations impacted include...
Santa Rosa, Covered Wells, Anegam, San Simon, Palo Verde Stand, Ak
Chin, San Luis, Santa Rosa School and San Simon West.

LAT...LON 3206 11223 3219 11243 3259 11214 3244 11179
TIME...MOT...LOC 1053Z 220DEG 32KT 3218 11229

AH
Special weather statement, Sep 24, 5:04 AM MST, 4 hours 40 minutes before
Special Weather Statement
National Weather Service Tucson AZ
504 AM MST Tue Sep 24 2019

AZZ502>504-515-241245-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
504 AM MST Tue Sep 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL
545 AM MST...

At 503 AM MST, Doppler radar was tracking a strong thunderstorm 14
miles south of Kitt Peak, or 20 miles southeast of Sells, moving
north at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sells, Three Points, Topawa, San Miguel, San Isidro, Kitt Peak, Ali
Chukson, Vamori, Fresnal, Choulic, Newfield, Coldfields, Sasabe,
South Comobabi, Fresnal Canyon, Artesia, Pan Tak, Hashan Chuchg, Ali
Molina and South Komelik.

LAT...LON 3145 11143 3166 11209 3205 11176 3209 11133
      3177 11131
TIME...MOT...LOC 1203Z 194DEG 27KT 3176 11158

GL
Special weather statement, Sep 24, 8:52 AM MST, 52 minutes before
Special Weather Statement
National Weather Service Tucson AZ
852 AM MST Tue Sep 24 2019

AZZ502-241630-
Tohono O'odham Nation including Sells-
852 AM MST Tue Sep 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL
930 AM MST...

At 852 AM MST, Doppler radar was tracking a strong thunderstorm near
Topawa, or 11 miles south of Sells, moving north at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sells, Topawa, Vamori, Cowlic, Artesia, Itak and Ali Molina.

LAT...LON 3160 11190 3164 11202 3191 11198 3190 11173
TIME...MOT...LOC 1552Z 196DEG 15KT 3175 11190

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 6:01 PM MSTSpecial Weather StatementTWCPima44 min
Sep 23, 6:40 PM MSTSpecial Weather StatementTWCPinal35 min
Sep 23, 6:41 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz22 min
Sep 23, 7:18 PM MSTSpecial Weather StatementTWC42 min
Sep 23, 7:30 PM MSTAreal Flood AdvisoryTWCPima3 hr
Sep 23, 7:55 PM MSTSpecial Weather StatementTWC35 min
Sep 23, 8:25 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Pima, Pinal3 hr
Sep 23, 8:45 PM MSTSpecial Weather StatementTWC45 min
Sep 23, 8:49 PM MSTSpecial Weather StatementTWC41 min
Sep 23, 9:09 PM MSTSpecial Weather StatementTWC36 min
Sep 23, 9:15 PM MSTSevere Thunderstorm WarningTWCCochise, Graham45 min
Sep 23, 9:21 PM MSTTornado WarningTWCCochise, Graham24 min
Sep 23, 9:25 PM MSTSevere Thunderstorm WarningTWCGraham, Pinal50 min
Sep 23, 9:54 PM MSTSpecial Weather StatementTWC36 min
Sep 23, 10:44 PM MSTSpecial Weather StatementTWC46 min
Sep 23, 11:00 PM MSTSpecial Weather StatementTWCSanta Cruz45 min
Sep 24, 12:06 AM MSTSpecial Weather StatementTWCSanta Cruz39 min
Sep 24, 1:12 AM MSTSevere Thunderstorm WarningTWCPima63 min
Sep 24, 1:27 AM MSTSpecial Weather StatementTWC48 min
Sep 24, 1:40 AM MSTSevere Thunderstorm WarningTWCPima50 min
Sep 24, 2:18 AM MSTSevere Thunderstorm WarningTWCPima57 min
Sep 24, 2:20 AM MSTSpecial Weather StatementTWCPima55 min
Sep 24, 2:22 AM MSTSevere Thunderstorm WarningTWCPima38 min
Sep 24, 2:29 AM MSTSevere Thunderstorm WarningTWCPima46 min
Sep 24, 2:46 AM MSTFlash Flood WarningTWCPima3 hr
Sep 24, 3:07 AM MSTSevere Thunderstorm WarningTWCPima53 min
Sep 24, 3:08 AM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr
Sep 24, 3:20 AM MSTSpecial Weather StatementTWCPima55 min
Sep 24, 3:21 AM MSTSpecial Weather StatementTWCSanta Cruz39 min
Sep 24, 3:38 AM MSTSevere Thunderstorm WarningTWCPima67 min
Sep 24, 3:53 AM MSTSpecial Weather StatementTWCPima52 min
Sep 24, 4:00 AM MSTAreal Flood AdvisoryTWCPima3 hr
Sep 24, 5:04 AM MSTSpecial Weather StatementTWCPima41 min
Sep 24, 7:20 AM MSTAreal Flood AdvisoryTWCPima115 min
Sep 24, 7:36 AM MSTAreal Flood AdvisoryTWCPima, Santa Cruz114 min
Sep 24, 8:09 AM MSTFlash Flood WarningTWCPima3 hr
Sep 24, 8:14 AM MSTFlash Flood WarningTWCPima, Santa Cruz3 hr
Sep 24, 8:52 AM MSTSpecial Weather StatementTWCPima38 min
Sep 24, 9:06 AM MSTSevere Thunderstorm WarningTWCPima39 min
Sep 24, 9:16 AM MSTTornado WarningTWCPima29 min
Sep 24, 10:20 AM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz3 hr
Sep 24, 11:07 AM MSTFlash Flood WarningTWCPima, Santa Cruz3 hr
Sep 24, 11:59 AM MSTFlash Flood WarningTWCCochise3 hr
Sep 24, 12:06 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Greenlee3 hr
Sep 24, 3:25 PM MSTFlash Flood WatchTWCCochise, Graham, Pima, Pinal, Santa Cruz35 hr
Sep 24, 4:38 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.